Lepirudin-induced thrombocytopenia following subcutaneous administration
Case report published in Am J Health Syst Pharm (2009)
Abstract
PURPOSE: A case of lepirudin-induced thrombocytopenia is reported. SUMMARY: A 61-year-old white man arrived at the emergency department with complaints of pain in his left thigh that worsened with walking. His medical history was significant for extensive thromboses over a period of six months. He had recently been discharged from the hospital for suspected heparin-induced thrombocytopenia (HIT) while on enoxaparin. A venous duplex scan revealed two new deep venous thromboses in the left common, superficial, and popliteal veins. The patient was admitted and initiated on aspirin 325 mg and warfarin sodium 2 mg daily. Intravenous lepirudin with an activated partial thromboplastin time (aPTT) goal of 60-80 seconds was also started. Because of his recurrent thrombotic event, a new International Normalized Ratio (INR) goal of 3.0-3.5 was established for warfarin therapy. Eighteen days after admission, the patient's INR and aPTT were high; therefore, his warfarin dose was reduced and i.v. lepirudin was changed to subcutaneous administration. The patient was transferred to the intensive care unit (ICU) and, 5 days later, he developed melena. During the 7 days of treatment with subcutaneous lepirudin, a drop in platelet counts was observed. Subcutaneous lepirudin was discontinued after resolution of melena, and i.v. lepirudin was restarted. After 15 days, his platelet counts increased and he was switched back to subcutaneous lepirudin, which again led to a drop in platelets. After 27 days in the ICU, the patient's INR and aPTT remained high. Lepirudin was discontinued and i.v. bivalirudin was initiated. His platelet count increased and he was discharged. Eleven days later, the patient was found unresponsive with left-sided fasciculations. The patient died secondary to respiratory arrest as a consequence of intracranial hemorrhage. CONCLUSION: A 61-year-old white man with a history of thromboses and suspected HIT developed thrombocytopenia possibly associated with receiving two courses of subcutaneous lepirudin. Careful monitoring of platelet counts are warranted in patients who have a history of HIT and are receiving subcutaneous lepirudin.
Abstract sourced from PubMed (NCBI) for the cited record. See the original publication for the authoritative version.
Summary
A 61-year-old man with recurrent thromboses and suspected HIT experienced reproducible platelet drops after two courses of subcutaneous lepirudin; switching to intravenous bivalirudin restored platelet counts before the patient died of intracranial hemorrhage.
Why This Matters for Hirudotherapy
This case report describes a 61-year-old man with a history of thromboses and suspected heparin-induced thrombocytopenia (HIT) who developed thrombocytopenia during two separate courses of subcutaneous lepirudin therapy, with platelet counts recovering when lepirudin was discontinued and dropping again upon reinitiation. The patient ultimately died from intracranial hemorrhage after a complex course involving multiple anticoagulants including warfarin, lepirudin, and bivalirudin, and the authors recommend careful platelet monitoring in HIT patients receiving subcutaneous lepirudin. This is a single case report of an adverse drug effect. Bivalirudin (formerly Hirulog) is a synthetic peptide anticoagulant designed partly on the C-terminal sequence of hirudin, the anticoagulant of the medicinal leech (Maraganore et al., 1990); this paper studies the drug, not leech therapy.
Citation
Reference (Vancouver style)
Schroeder WS, Tran MT, Gandhi PJ. Lepirudin-induced thrombocytopenia following subcutaneous administration. Am J Health Syst Pharm. 2009;66(9):834-837. doi:10.2146/ajhp080223. PMID: 19386946
Bibliographic details (authors, volume, pages, DOI) are taken from the PubMed record.
Added to ASH library: May 27, 2026 · Site last updated: June 18, 2026